Indian Journal of Medical Microbiology IAMM  | About us |  Subscription |  e-Alerts  | Feedback |  Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Ahead of Print | Current Issue | Archives | Search | Instructions  
Users Online: 1050 Official Publication of Indian Association of Medical Microbiologists 
  Search
 
 ~ Next article
 ~ Previous article 
 ~ Table of Contents
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (14 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
 ~  References

 Article Access Statistics
    Viewed8846    
    Printed179    
    Emailed4    
    PDF Downloaded135    
    Comments [Add]    

Recommend this journal

 
CORRESPONDENCE
Year : 2002  |  Volume : 20  |  Issue : 3  |  Page : 169
 

Gas gangrene following intramuscular injection of vitamin B-Complex: Report of a fatal case


Department of Microbiology (BVP, BGM), Sri BM Patil Medical College, Bijapur - 586 103, Karnataka, India

Correspondence Address:
Department of Microbiology (BVP, BGM), Sri BM Patil Medical College, Bijapur - 586 103, Karnataka, India



How to cite this article:
Peerapur B V, Mantur B G, Uppin B C, Patil A V. Gas gangrene following intramuscular injection of vitamin B-Complex: Report of a fatal case. Indian J Med Microbiol 2002;20:169


How to cite this URL:
Peerapur B V, Mantur B G, Uppin B C, Patil A V. Gas gangrene following intramuscular injection of vitamin B-Complex: Report of a fatal case. Indian J Med Microbiol [serial online] 2002 [cited 2019 Aug 20];20:169. Available from: http://www.ijmm.org/text.asp?2002/20/3/169/6947


Dear Editor,
Cases of gas gangrene are known to occur following trauma and surgical procedures. Occasional cases are associated with vascular insufficiency in association with diabetic foot ulcer or following intramuscular injection.[1] We report herein a case of gas gangrene following intramuscular injection, which is the first such report from North Karnataka.
A 20 year old male was admitted to surgical ward with history of pain and swelling in the left shoulder. Six hours later small vesicles appeared over the left shoulder and arm. History of intramuscular injection of vitamin B complex into the left shoulder by a private general practitioner 24 hours prior to the onset of symptoms was noted.
On examination, patient looked ill and the pulse rate was 100 beats per minute and blood pressure was 118/76 mm Hg. with palpable peripheral pulses in his lower limbs and right arm. However, the left radial and brachial pulses were absent. Posterior aspect of the left shoulder revealed a diffuse fluctuant swelling with underlying crepitus on palpation. X-ray of the left should and arm revealed diffuse gas bubbles in the intermuscular tissue planes. A provisional clinical diagnosis of gas gangrene was made.
Investigations on admission revealed a white cell count of 18000 cells/ cumm with 80% neutrophils. 18% lymphoytes and 2% Monocytes. Haemoglobin was 14.2 gm%; Blood urea and serum electrolytes were within normal limits and blood glucose was 110 mg%. Intravenous benzyl penicillin, metronidazole and gentamicin were started immediately.
Patient underwent extensive debridement of the area, liquefied necrotic muscle and gas bubbles were detected. The wound was irrigated with hydrogen peroxide and betadine. Gram stain of aspirated vesicular fluid and tissue exudate revealed large box car shaped gram positive bacilli and culture of vesicular fluid and nexrotic tissue in Robertson cooked meat medium prior to antibiotic therapy yielded growth of Clostridium welchii with typical saccharolytic reaction.
Patient deteriorated rapidly despite treatment with high dose of benzyl penicillin and died due to multi organ failure, 72 hours after the onset of symptoms.
Cl. welchii myonecrosis usually occurs following trauma. Cases of myonecrosis have been reported following intramuscular administration of adrenaline[2] and epinephrine[3] and in another report, association between clostridial infection and diabetes has been illustrated.[4]
In our case, no cause could be attributed for the development of gas gangrene. The source of Cl. welchii could have been the needle, syringe, contamination of the injected fluid or the patient's own skin. Hence proper sterilization of injection paraphernalia and the skin can prevent such disastrous complications following injection of commonly used drugs. 

 ~ References Top

1.Hengster P, Pernthaler H. Gasgangrene: necropsy is imperative. Lancet 1996; 347:553.  Back to cited text no. 1    
2.Harvey PW, Purnell GV. Fatal case of gasgangrene associated with intramuscular injection. Br Med J 1968;1:744-746.  Back to cited text no. 2    
3.Hook RV, Vandevelde AG. Gasgangrene after intramuscular injection of epinephrine: Report of a fatal case. Ann Int Med 1975; 83:669-670.  Back to cited text no. 3    
4.Pitt M, Purser NJ. Gasgangrene. Lancet 1996;347:1116.  Back to cited text no. 4    
Top
Print this article  Email this article
Previous article Next article

    

2004 - Indian Journal of Medical Microbiology
Published by Wolters Kluwer - Medknow

Online since April 2001, new site since 1st August '04